Wyoming, 2017

Winter Storm in Wyoming, December 21 to 23, 2017

December 21 to 23, 2017 · NWS RIW · 3 events in 3 counties and zones

A plume of Pacific moisture moved into Western Wyoming ahead of an Arctic Cold front and brought heavy snow to portions of the area. The highest amounts fell across the Tetons as well as the Salt and Wyoming Range where over a foot of new snow was common with some areas eclipsing the two foot mark.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A plume of Pacific moisture moved into Western Wyoming ahead of an Arctic Cold front and brought heavy snow to portions of the area. The highest amounts fell across the Tetons as well as the Salt and Wyoming Range where over a foot of new snow was common with some areas eclipsing the two foot mark. Heavy snow bands also developed in the Star Valley with many areas having over a foot of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 21, 3:44 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 21, 3:44 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
344 PM MST Thu Dec 21 2017

.SHORT TERM...This evening through Sunday

Snow has ended across the area this afternoon, as mid to high
level clouds begin to stream over the NW. This trend will continue
this evening, as the first flakes of new snow begin to fall over
Yellowstone and northern portions of the Absarokas by 06Z Friday.
The northern and southern branches of the jet will start to come
together over central ID during the day Friday, forming a channel
jet. Unfortunately, an upstream shortwave in the northern branch
will push this to the south. Regardless, there will be decent UL
dynamics over the far west as well as added upslope components.
Thus, the far west zones will have a long period of light to
moderate snow Friday and Friday night. Most areas will have
advisory amounts of snow, while the Tetons and Gros Ventres
receive 12-16".

Models differ on whether there will be any moisture to work with
east of the Divide, as the arctic front makes its way southward
Friday and Friday night. The GFS is certainly the most bullish,
but still only went with sub- advisory amounts for now. The best
place that could receive advisory amounts would be the Cody
Foothills. The arctic front will stall out near the Green
Mountains and Rattlesnake Range during the day Saturday. Snow will
also end from north to south after 12Z Saturday, with only
lingering snow showers/flurries expected during the afternoon.

Gusty winds will occur across the south Friday afternoon and again
Saturday afternoon as the front stalls out. Thus, winds will be
even stronger, with WNW gusts up to 50 mph possible across the
I-80 corridor.

Temperatures will be cold, but not as cold as they could be. The
H7 cold pool of -20C temps continue to trend eastward Saturday and
Saturday night. Highs will range from the upper teens to middle
20s through the weekend, with the coldest night being Saturday
night. Widespread subzero readings will occur across all but
extreme southern portions.

.LONG TERM...Sunday night through Thursday

By Sunday night, it appears that the coldest weather for the time
being will be behind us, as the 1045mb sfc high slides off to the
southeast toward the Southern Plains. Then by Monday, we
establish a steady fast northwest flow aloft with the long wave
trough over Hudson Bay. This pattern will more or less remain
through Wednesday with weak disturbances in the northwest flow
throwing periods of occasional light snow onto the northwest and
northern mtns. Temperatures will not be quite as cold, given the
surfacing northwest to west winds and clouds to keep radiational
cooling at bay. This is a far cry from the frigid pattern as
suggested by the models last week for this time frame. Then on
Wednesday, a southern stream shortwave will align itself with a
northern stream shortwave in the northwest flow, so have pulled
down chances of snowfall farther south along the Wind River Mtns
and Salt River Range for Thursday.

&&

.AVIATION...For the 00Z TAFS through 00Z Saturday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Expect VFR conditions to prevail across the entire area through this
evening. The next cold front will bring areas of MVFR/IFR light snow
to a vicinity KJAC-KDUB and north line by 12z Friday and continuing
through the day, as the area of snow and low clouds move south
with the arctic front. However, the wind shift to the north
associated with the front will never quite make it to KRKS Friday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail across the area tonight. The next cold
front will begin to spread areas of MVFR/IFR ceilings and -SN south
to a vicinity KCOD-KBYG line by 12z Friday. This area of light snow
will spread south during the day on Friday. The wind shift to the
north will occur by 18Z at KCOD and KWRL, and in KCPR by 00Z. The
wind shift at KRIW will just be a gradual veering of the wind to the
northwest.

&&

.FIRE WEATHER...

Clear skies tonight, as conditions begin to reset this evening
ahead of an arctic front. Clouds will increase across the north
tonight, with snow reentering the NW by midnight. This snow will
spread from north to south during the day Friday, with the higher
accumulations occurring across the west. Snow will end by late
Saturday afternoon across the area, with temperatures remaining
cold into early next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Saturday for WYZ001-002.

Winter Weather Advisory from 2 PM Friday to 5 PM MST Saturday
for WYZ014-023>025.

Winter Weather Advisory from 5 PM Friday to 5 PM MST Saturday
for WYZ027.

Winter Weather Advisory from 5 AM Friday to noon MST Saturday
for WYZ013.

Winter Storm Warning from 5 AM Friday to noon MST Saturday for
WYZ012.

&&

SHORT TERM...LaVoie
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 21, 2:58 PM MST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
258 PM MST Thu Dec 21 2017

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
258 PM MST Thu Dec 21 2017

...Winter Storm warnings for the Teton and Gros Ventre Range in
effect from Friday morning through Saturday morning...

...Winter Weather Advisories in effect from late tonight through
the day Saturday for much of the rest of the far western portion
of Wyoming...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...An arctic cold front and storm system will
spread snow and bitter cold air across the entire area. Significant
snowfall is expected over the far west along with lesser
accumulations east of the divide. Please see the the winter storm
warning and winter weather advisories for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 21, 2:02 PM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
202 PM MST Thu Dec 21 2017

WYZ028>030-221100-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
202 PM MST Thu Dec 21 2017

West winds will increase on Friday in Sweetwater County out ahead
of an approaching arctic cold front approaches from the north,
but stalls out just to the north of Sweetwater County. With the
close proximity of the stationary arctic front just to the north,
west winds will continue Friday night and into Saturday. For
Friday, west winds will blow at 25 to 35 mph, but by Saturday will
increase to 30 to 40 mph with some gusts to 50 mph. Sudden,
strong cross winds may enhance the blow over risk for light weight
and high profile vehicles, including travel on Interstate 80,
especially on Saturday.
Special weather statement, Dec 21, 2:46 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
246 PM MST Thu Dec 21 2017

WYZ003>008-221100-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-
Including the cities of Cody, Meeteetse, Thermopolis, and Worland
246 PM MST Thu Dec 21 2017

An arctic cold front will be pushing south across the Big Horn
Basin Friday night. Northerly winds will increase to 10 to 20 mph with
the onslaught of the front. Shortly afterward, light fluffy
snowfall will ensue. With the dry nature of the snow, it will only
take a 10 to 20 mph wind to blow the snow around which will
effectively reduce visibility significantly at times. By mid day
Saturday, expect 1 to 3 inches of snowfall to accumulate across
most of the basin, 2 to 3 inches in the Cody Foothills, 4 to 8
inches on the West Slope of the Big Horn Mountains, and 2 to 5
inches in the Owl Creek and Bridger Mountains. Expect a fair
amount of drifting snow as well. The heaviest snowfall and
strongest breezes will likely occur Friday evening.

Make sure you check the latest weather forecasts and road
conditions before heading out for the holidays.

WYZ009>011-221100-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-
Including the cities of Buffalo and Kaycee
246 PM MST Thu Dec 21 2017

An arctic cold front will be pushing south across Johnson County
and the adjacent East Slope of the Big Horn Mountains Friday
night. Northerly winds will increase to 10 to 20 mph with the
onslaught of the front. Shortly afterward, light fluffy snowfall
will ensue. With the dry nature of the snow, it will only take a
10 to 20 mph wind to blow the snow around which will effectively
reduce visibility significantly at times. The heaviest snowfall
and strongest breezes will likely occur Friday evening. Total
snowfall by mid day Saturday should amount to 1 to inches at the
lower elevations of Johnson County, including 2 inches at Buffalo,
4 to 8 inches of snow are expected on the East Slope of the Big
Horn Mountains. There may be some isolated pockets of up to a foot
of very fluffy snow at the highest elevations of the Big Horn
Mountains.

Make sure you check the latest weather forecasts and road
conditions before heading out for the holidays.

WYZ019-020-022-221100-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Jeffrey City and Casper
246 PM MST Thu Dec 21 2017

An arctic cold front will be pushing south across Southeast
Fremont County and Natrona County, including the city of Casper,
as well as Casper Mountain. Northerly winds will increase to 10
to 20 mph with the onslaught of the front. Shortly afterward,
light fluffy snowfall will ensue. With the dry nature of the snow,
it will only take a 10 to 20 mph wind to blow the snow around
which will effectively reduce visibility significantly at times.
The strongest breezes will likely occur Friday evening with the
heaviest snowfall occurring around midnight. Total snowfall by mid
day Saturday should amount to 1 to 2 inches, including the city
of Casper, to up to 5 inches on Casper Mountain.

Make sure you check the latest weather forecasts and road
conditions before heading out for the holidays.

WYZ015>018-221100-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
246 PM MST Thu Dec 21 2017

An arctic cold front will be pushing south across the Wind River
Basin and surrounding foothills and mountains. Northerly winds
will increase to 10 to 20 mph with the onslaught of the front.
Shortly afterward, light fluffy snowfall will ensue. With the dry
nature of the snow, it will only take a 10 to 20 mph wind to blow
the snow around which will effectively reduce visibility
significantly at times. The strongest breezes will likely occur
Friday night, with the heaviest snowfall occurring after midnight
Friday night and early on Saturday morning. Total snowfall by mid
day Saturday should amount to an inch or less across most of the
Wind River Basin, 1 to 2 inches in the Lander Foothills and around
the Dubois area, and 2 to 5 inches along the East Slope of the
Wind River Mountains.

Travel will likely be especially hazardous over South Pass where
considerable blowing and drifting snow will likely take place
where wind gusts will likely reach 35 mph. Make sure you check
the latest weather forecasts and road conditions before heading
out for the holidays.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
December 21, 7:00 PM MST to December 23, 4:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Star Valley. Total snowfall amounts ranged from around 8 inches in Afton to over 20 inches in some areas near Thayne.

Winter Storm, Salt River & Wyoming Ranges

When
December 22, 12:00 AM MST to December 23, 4:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in the Salt and Wyoming Range. Some of the higher amounts included 26 inches at Box Y Ranch and 19 inches at the Spring Creek Divide SNOTEL.

Winter Storm, Teton & Gros Ventre Mountains

When
December 22, 3:00 AM MST to December 23, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell across the Tetons. Some of the highest amounts included 21 inches at the Jackson Hole Ski resort and 19 inches at the Grassy Lake SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728399, 728400, 728398.